Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 28, 2002, 4:59 PM EDT for Page County, Rappahannock County, Shenandoah County, Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 4:59 PM EDT (20:59 UTC)
- Expired
- Apr 28, 2002, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Page County, VA, Rappahannock County, VA, Shenandoah County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:20 PM EDT | Hail 1.75 | Rileyville, VA | Golf ball sized hail fell. |
| Apr 28, 5:20 PM EDT | Thunderstorm Wind | Stanley, VA | Power lines were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883 WUUS51 KLWX 282059 SVRLWX VAC139-157-171-282145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 458 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN NORTHWEST VIRGINIA RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA SHENANDOAH COUNTY IN NORTHWEST VIRGINIA * UNTIL 545 PM EDT * AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEW MARKET...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER LURAY AT 508 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. JA/ND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 28, 3:00 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT SUN APR 28 2002 SHORT TERM (TNGT THROUGH MON NIGHT)... MAIN FOCUS THIS PACKAGE WILL BE REMAINDER OF THIS AFTENROON AND EARLY EVENING WITH POTENTIAL FOR SEVERE WEATHER. EXPECT SPC TO ISSUE WATCHES COVERING MUCH OF OUR CWA W/IN NEXT HOUR OR SO. EARLIER RAINFALL HAS MOVED EAST OF OUR CWA. SATL IMGRY SHOWS CLEARING SWEEPING EASTWARD AND WITH TEMPERATURE WARMING WELL INTO THE 70S ALONG WITH SFC DEW PTS IN M/U 60 RANGE...EXPECT CONTINUED DESTABLILATION OF AIRMASS TO HELP CONTRIBUTE TO CONVECTION LATE THIS AFTERNOON. SEVERAL INSTABILITY LINES TO OUR WEST...ONE OVER CNTRL OH THE OTHER OVER ERN KY/SWRN WV...WILL HELP FOCUS LINES OF STORMS. EHI FROM ETA 12Z BUFKIT SOUNDINGS MAX OUT AROUND 3.5...INDICATING POTENTAL TORNADO THREAT THIS AFTERNOON. ANY SQUALL LINE THAT MOVES ACROSS THE REGION LATER TODAY WILL ALSO BE CAPABLE OF PRODUCING HIGH WINDS AS 800-500 WINDS ARE IN 50-70 KT RANGE. FOR TONIGHT...COLD FRONT IN THE OH VALLEY WILL SWEEP THROUGH BUT LEAVE PLENTY OF LOW LEVEL MOISTURE (3-5KFT). SO KEPT A MSTLY CLDY FRCST FOR TONIGHT. TEMPS FROM MOS LOOK REASONABLE SINCE NOT MUCH REAL COLD AIR TO ADVECT IN TONIGHT. ON MON...EARLY MORNING UPR LVL TROUGH WILL SWING THROUGH THE AREA AROUND 12Z...THEN THINGS SHOULD START TO CLEAR OUT...BUT WITH COLD ADVECTION ALOFT...WL KEEP MORE CLOUDS IN THEN INDICATED BY MOS. MON NIGHT...ETA MODEL HAS BEEN FAIRLY PERSISTENT IN KEEPING A CLOUD DECK IN OVERNIGHT. THIS WILL KEEP MINS UP. HOWEVER...THINK THAT CLOUDS WILL DECREASE AFTER MIDNIGHT...AND TEMPS WILL TAKE A DIVE FOR MON NIGHT...BUT NO FREZ/FROST EXPECTED. -SMZ LONG RANGE OUTLOOK...TUE THRU SUN... HI PRES RDG MOVES E OFF CST WITH WAA OVR AREA TUE. CLD FNT AND LO PRES AREA MOVE ACRS CWA WED BRINGING CHC RW-. FNTL ZONE STALLS ACROSS VA/MD INTO THU WITH ANOTHER LO PRES CENTER MOVING ALONG IT. LO PROGGED ACRS CWA THU BRINGING POTENTIAL FOR A GOOD RAIN. LOW MOVES OFF CST BY THU NIGHT. ANOTHER LO PRES AREA OR WAVE ON THE FNT MOVES ACRS THE VA CAPES FRI MORNING AND THEN HI PRES BUILDS IN SAT AND SUN. -BMW SVR TSTM WATCH EXPD SOON. FLOOD WATCH WRN ZONES WILL 330 PM. .LWX... DC...SCA TIDAL PTMC. MD...SCA CHSPK BAY AND TIDAL PTMC. VA...NONE. WV...NONE. WATSON
In the hours before
Special weather statement, Apr 28, 11:30 AM EDT, 5 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-281700- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1130 AM EDT SUN APR 28 2002 ...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON... THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE MID ATLANTIC REGION TODAY INCLUDING THE DISTRICT OF COLUMBIA...MOST OF MARYLAND... NORTHERN AND CENTRAL VIRGINIA... AND WEST VIRGINIA. THE PRIMARY THREAT FROM THUNDERSTORMS THIS AFTERNOON WILL BE STRONG AND POTENTIALLY DAMAGING WINDS AND THE PEAK TIME OF THE THREAT WILL BE THIS AFTERNOON FROM ABOUT 3 PM UNTIL 8 PM EDT. STORMS THIS AFTERNOON AND EVENING WILL MOVE QUICKLY FROM WEST TO EAST...SO CONDITIONS WILL RAPIDLY DETERIORATE AS STORMS APPROACH. ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE THIS AFTERNOON IN THE AFOREMENTIONED SEVERE THUNDERSTORM THREAT AREA. WHILE IT IS EXPECTED THAT TODAYS FAST MOVING STORMS WILL MINIMIZE THE THREAT OF FLOODING...SOME LOCALLY HEAVY RAINFALL CAN ALSO TAKE PLACE IN AREAS THAT EXPERIENCED HEAVIER RAINS EARLIER TODAY. SOME PONDING OF WATER WILL LIKELY OCCUR IN LOW LYING AND POOR DRAINAGE AREAS. CREEKS AND SMALLER RIVERS MAY EXPERIENCE ADDITIONAL SHARP RISES WITHIN THEIR BANKS. CLOUDY SKIES THIS MORNING WILL GIVE WAY TO PARTIAL CLEARING THIS AFTERNOON. THIS WILL LEAD DEVELOPMENT OF STRONG SOUTH TO SOUTHWEST WINDS THIS AFTERNOON WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE. A COLD FRONT WILL MOVE EAST ACROSS THE MID-ATLANTIC REGION TONIGHT BRINGING AN END TO THE THREAT OF STRONG STORMS. WINDS BEHIND THE FRONT WILL BECOME WESTERLY FROM 15 TO 25 MPH. SKYWARN ACTIVATION IS LIKELY THIS AFTERNOON INTO THIS EVENING. SMZ/BMW
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:23 AM EDT | Flash Flood Warning | LWX | Highland | 3 hr |
| Apr 28, 4:38 PM EDT | Tornado Warning | LWX | Rockingham, Shenandoah | 22 min |
| Apr 28, 5:48 PM EDT | Tornado Warning | LWX | Culpeper, Fauquier, Rappahannock | 27 min |
| Apr 28, 6:02 PM EDT | Special Marine Warning | LWX | 58 min | |
| Apr 28, 6:13 PM EDT | Tornado Warning | LWX | Fairfax, Fauquier, Prince William, City of Manassas | 32 min |
| Apr 28, 6:48 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William | 42 min |
| Apr 28, 7:05 PM EDT | Special Marine Warning | LWX | 85 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.